Depletion of dopamine content in the substantia nigra resulting from 1-methyl-4-phenyl-1,2,5,6-tetrahydropyridine (MPTP) toxicity produces parkinsonism. Management of 3 patients with MPTP-induced parkinsonism required drug holidays during which there was a state of dopamine depletion followed by dopamine replacement. We used this opportunity to study the effect of the selective loss of pars compacta dopaminergic cells on vertical and horizontal saccade (fast) eye movements. During the drug holidays, visually guided saccades were hypometric and had long latencies but retained a normal saccade velocity–amplitude relationship. Dopamine agonists or precursors improved the accuracy and reaction times of saccades in all directions, but not their velocity. Two of the three patients also had intermittent blepharospasm during dopamine depletion. During the episodes of blepharospasm, saccade responses became slow eye movements. MPTP causes a dopaminergic-responsive disorder of saccade initiation that is similar to idiopathic parkinsonism. The inhibition of voluntary eyelid opening during MPTP-induced blepharospasm further increases this impairment of fast eye movements and altered saccade velocity, presumably via the pars reticulata of the substantia nigra.